Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 150, NWS Dodge City, KS

June 13, 2017Ellis County, Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2017, 8:25 PM CDT for Ellis County, Ness County, Rush County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 8:25 PM CDT (01:25 UTC)
Expired
Jun 13, 2017, 9:00 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:32 PM CDTHAIL 0.886 Sse Bazine, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2942 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS53 KDDC 140125
SVRDDC
KSC051-135-165-140200-
/O.NEW.KDDC.SV.W.0150.170614T0125Z-170614T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
825 PM CDT TUE JUN 13 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Western Rush County in central Kansas...
  South central Ellis County in central Kansas...

* Until 900 PM CDT

* At 825 PM CDT, a severe thunderstorm was located 6 miles south of
  Bazine, or 14 miles southeast of Ness City, moving northeast at 60
  mph.

  HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  La Crosse, Bazine, Schoenchen, McCracken, Liebenthal, Alexander,
  Nekoma, Antonino, Loretta and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9914 3835 9950 3835 9959 3828 9958
      3826 9960 3826 9971 3834 9982 3885 9941
TIME...MOT...LOC 0125Z 219DEG 52KT 3835 9968 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
1 follow-up statement
620 
WWUS53 KDDC 140136
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
836 PM CDT TUE JUN 13 2017

KSC051-135-165-140200-
/O.CON.KDDC.SV.W.0150.000000T0000Z-170614T0200Z/
Ness KS-Rush KS-Ellis KS-
836 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL NESS...WESTERN RUSH AND SOUTH CENTRAL ELLIS
COUNTIES...

At 835 PM CDT, a severe thunderstorm was located very near Alexander,
or 13 miles west of La Crosse, moving northeast at 60 mph.

HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
La Crosse, Schoenchen, McCracken, Liebenthal, Alexander, Nekoma,
Antonino, Loretta and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9914 3837 9955 3844 9965 3885 9941
TIME...MOT...LOC 0135Z 219DEG 52KT 3847 9955 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 6:00 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue Jun 13 2017

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 214 PM CDT Tue Jun 13 2017

Scattered convection along a dry line that will extend from near
Hays to Dodge City to around Meade late today and early this
evening still appears possible given the latest 12z model runs.
The 12z forecast model soundings along this dry line late day does
indicate little if any cin will be present along with CAPE values
of 1500 to near 3000 j/kg. This combined with some improving
0-1km moisture convergence, 0-6km shear favoring super cells and
the potential for storms to be discrete then hail approaching the
size of baseballs may be possible, especially early and near the
Oklahoma border. In addition to very large hail high cloud bases
and large DCAPE supports strong damaging winds in excess of 70
mph. Given the storm motion these storms should move east of high
281 by sunset. Another slight chance for storms may then again be
possible towards midnight along the cold front as enhanced upper
level dynamics develop near the left exit region of an upper level
jet.

On Wednesday the surface cold front is forecast to be located
from northwestern Oklahoma to south central Kansas. Behind this
front more seasonable temperatures can be expected across western
Kansas as a surface high crosses the Western High Plains. Winds
will average 10 mph or less.

Some late day convection will be possible along a cold front that
will be located in south central Kansas at 0z Thursday. Later
shifts may wish to monitor if the frontal boundary will be located
near Pratt or Medicine lodge or further east southeast. At this
time am favoring the further southeast solution so will keep
precipitation out of Pratt and Barber counties Wednesday afternoon
and Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 214 PM CDT Tue Jun 13 2017

There will be a slight chance for convection on Thursday east of
Dodge City as moisture and warm air advection improves near the
left exit region of a 250mb jet that will be crossing the Southern
Plains early in the day. After this slight chance a brief period
of dry and warmer weather will briefly return early this weekend.
Given the westerly down slope flow Friday and Saturday and the
850mb temperature trends from the ECMWF and GFS. Temperatures
climbing into the mid to upper 90s still looks likely Friday and
Saturday afternoon.

Saturday night into early Sunday the GFS and ECMWF both are in
decent agreement with a surface cold front dropping south across
western Kansas as a northwesterly flow develops across the
Rockies. 900mb to 850mb winds behind this front suggests a period
of very windy conditions behind this frontal boundary Saturday
night into early Sunday. In addition to these gusty winds some
noticeably cooler air will begin to spread into western Kansas
also.

These cooler temperatures will linger through early next week as
a surface high crosses the Central Plains. At this time there is
some uncertainty on just how much cooling that will occur early
next week but the potential for highs staying in the 80s again on
Monday is not completely out of the question, especially if we see
an extended period of cloud cover during the day.

Several opportunities of precipitation for western Kansas will
exist early next week as multiple upper level waves embedded in
the northwesterly flow crosses the Central Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jun 13 2017

VFR will prevail at all airports through this TAF cycle, outside
of any convection this evening. Scattered thunderstorms will
continue along the dryline this evening. Dryline is expected to
retreat westward to some extent around sunset, and will keep
VCTS/CB mention at LBL/DDC/HYS to catch any convective potential
along this boundary. Coverage will be scattered, and confidence on
any direct impacts on the terminals is low. A cold front will
sweep through SW KS 06-12z Wed, with a shift to north winds at all
airports by 12z Wed. North winds look fairtly modest, only gusting
20-25 kts. SKC expected Wednesday, with winds diminishing quickly
by 18z and veering to NE/E 5-15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  91  65  97 /  30   0   0  10
GCK  59  91  63  98 /  10   0   0  10
EHA  56  90  61  96 /  10   0   0  10
LBL  60  91  63  99 /  10   0   0  10
HYS  65  90  64  96 /  30   0   0  20
P28  71  94  69  98 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CDT Tue Jun 13 2017

KSZ030-031-043>046-061>066-074>081-084>090-140915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
 A dryline will advance to near a line from Ellis
 to Meade by mid afternoon, and scattered thunderstorms are
 likely to form near the dryline after 5 PM. Sufficient
 instability and shear are present to support a few supercells
 with hail larger than two inches in diameter and damaging winds.
 Although the tornado threat is low, enhanced low level shear with
 the onset of the low level jet may support tornadogenesis in
 south central Kansas around sunset.
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
A weak Pacific cold front will move through western Kansas Tuesday night and become stationary
from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail
larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper
level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are
possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler.

Days 2-7 Hazards
----------------
* Wednesday
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 13, 7:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             1 ENE OFFERLE           37.89N 99.55W
06/13/2017  E1.00 INCH       EDWARDS            KS   PUBLIC

&&

GT
Special weather statement, Jun 13, 7:49 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT TUE JUN 13 2017

KSZ087-088-140145-
Meade KS-Clark KS-
749 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 845 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Englewood, or 16 miles southeast of Meade, moving
northeast at 35 mph.

Nickel size hail is likely with this storm.

Locations impacted include...
Big Basin Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3709 10029 3738 10013 3727 9976 3700 10007
      3700 10016
TIME...MOT...LOC 0049Z 217DEG 30KT 3710 10014

TURNER
Local storm report, Jun 13, 7:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             9 NW ENGLEWOOD          37.14N 100.08W
06/13/2017  E0.75 INCH       CLARK              KS   PUBLIC

&&

GT
Local storm report, Jun 13, 8:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             12 SW JETMORE           37.95N 100.03W
06/13/2017  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&

GT
Local storm report, Jun 13, 8:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             JETMORE                 38.08N 99.90W
06/13/2017  E0.88 INCH       HODGEMAN           KS   PUBLIC

&&

GT
Special weather statement, Jun 13, 8:24 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
824 PM CDT TUE JUN 13 2017

KSZ031-045-046-064>066-078-079-140230-
Hodgeman KS-Stafford KS-Rush KS-Pawnee KS-Ellis KS-Ness KS-
Edwards KS-Ford KS-
824 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...SOUTHEASTERN
NESS...EASTERN HODGEMAN...PAWNEE...NORTH CENTRAL STAFFORD...RUSH...
NORTHWESTERN EDWARDS AND SOUTHEASTERN ELLIS COUNTIES UNTIL 930 PM
CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hanston, or 14 miles east of Jetmore, moving
northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Larned, La Crosse, Jetmore, Victoria, Spearville, Bazine, Otis,
Bison, Burdett, Schoenchen, Hanston, Garfield, McCracken, Rush
Center, Wright, Rozel, Liebenthal, Timken, Walker and Alexander.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central, central and southwestern Kansas.

LAT...LON 3826 9903 3826 9879 3824 9878 3776 9990
      3823 9998 3901 9904
TIME...MOT...LOC 0123Z 226DEG 36KT 3809 9963

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:00 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa45 min
Jun 13, 7:15 PM CDTSpecial Weather StatementDDCComanche, Pratt45 min
Jun 13, 7:32 PM CDTSpecial Weather StatementDDCFord58 min
Jun 13, 7:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee, Rush49 min
Jun 13, 7:41 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman20 min
Jun 13, 7:49 PM CDTSpecial Weather StatementDDCClark56 min
Jun 13, 7:55 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman35 min
Jun 13, 8:09 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa51 min
Jun 13, 8:22 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush23 min
Jun 13, 8:24 PM CDTSpecial Weather StatementDDCHodgeman, Pawnee, Rush66 min
Jun 13, 8:45 PM CDTSpecial Weather StatementDDCKiowa60 min
Jun 13, 8:48 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa42 min
Jun 13, 8:56 PM CDTSevere Thunderstorm WarningDDCEllis, Rush34 min
Jun 13, 9:03 PM CDTSpecial Weather StatementDDCEllis57 min
Jun 13, 9:21 PM CDTSpecial Weather StatementDDCEllis9 min
Jun 13, 9:26 PM CDTSpecial Weather StatementDDCPratt64 min
Jun 13, 9:42 PM CDTSpecial Weather StatementDDCPawnee, Rush63 min
Jun 13, 9:47 PM CDTSpecial Weather StatementDDCComanche43 min
Jun 13, 10:01 PM CDTSpecial Weather StatementDDCEllis44 min
Jun 13, 10:11 PM CDTSpecial Weather StatementDDCStafford49 min
Jun 13, 11:03 PM CDTSpecial Weather StatementDDCStafford42 min
Jun 13, 11:16 PM CDTSpecial Weather StatementDDCBarber, Pratt44 min
Jun 13, 11:53 PM CDTSpecial Weather StatementDDCComanche67 min
Jun 14, 12:12 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche48 min
Jun 14, 12:52 AM CDTSevere Thunderstorm WarningDDCBarber68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.